Tennessee, 2023

Flash Flooding in Tennessee, August 4, 2023

August 4, 2023 · NWS MEG · 8 events in 4 counties and zones

A stationary front was situated from southeast Missouri into northwest Tennessee during the early morning hours of August 4, 2023. An extremely unstable airmass was situated along and south of the front with surface-based convective available potential energy values of up to 7000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was situated from southeast Missouri into northwest Tennessee during the early morning hours of August 4, 2023. An extremely unstable airmass was situated along and south of the front with surface-based convective available potential energy values of up to 7000 J/kg. Precipitable water values reached an anomalous 2.3 inches along the boundary. Thunderstorms developed across southeast Missouri and southwest Kentucky and continuously tracked across northwest Tennessee. Almost a foot of rain fell during the early morning hours in some places of northwest Tennessee and flash flooding was widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 10:35 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 10:35 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1135 PM CDT Thu Aug 3 2023

...New AVIATION...

.UPDATE...
Issued at 919 PM CDT Thu Aug 3 2023

An active night is expected across the Mid-South as showers and
thunderstorms move into the region. 00Z CAMs depict storms
marching from northwest to southeast in a line, likely training
over the northeast portions of the Mid-South. A few areas in this
region received around 5 inches of rain on Thursday. Additional
rainfall totals of up to 2 inches are forecast, with localized
higher amounts possible. This will further aggravate streams,
resulting in an elevated flash flooding threat. A Flood Watch has
been issued for areas in the Missouri Bootheel and West Tennessee.

Outside of the flooding threat, there exists a Marginal Risk for
severe weather across a large portion of the region. The severe
threat looks to be relatively low overnight as CAPE profiles and
lapse rates remain lackluster. However, around 30kts of shear is
forecast to be present across West Tennessee. This could result in
a damaging wind threat overnight. The best chance for severe
storms will likely be by mid-morning. Damaging winds remain the
primary threat through the afternoon.

Another aspect to watch on Friday is the heat impacts. Luckily,
the presence of rain will limit heat impacts across areas of West
Tennessee near the Tennessee River. However, further west, the
upper level ridge is expected to dominate the area. This could
result in heat index values around 110F in the Delta region. An
Excessive Heat Warning is in effect for areas in east Arkansas
and the Mississippi Delta. For areas in north Mississippi,
southwest Tennessee, and northeast Arkansas, a Heat Advisory is in
effect due to heat indices forecast to be between 105-109 F.

ANS

&&

.SYNOPSIS...
Issued at 311 PM CDT Thu Aug 3 2023

Showers and thunderstorms will be possible across the Mid-South
each day this week. Outside of thunderstorms, oppressive heat
and humidity will continue with heat index readings up to 110
degrees in some areas. Cooler conditions are expected early next
week behind a cold front, but rain chances will persist area wide.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 311 PM CDT Thu Aug 3 2023

This morning's complex of storms has played havoc with the
afternoon heat headlines across the Mid-South. An expansive
cirrus shield has limited surface heating and a strong outflow
boundary has migrated as far south and west as a Wynne-Senatobia-
Tupelo line. The morning convection has moved east of the area but
additional storms are firing along the aforementioned outflow
boundary, primarily across northeast MS. MLCAPE in this area is
near 3000 J/kg with effective bulk shear ~25 kts. Very warm
surface temperatures on the warm side of the outflow boundary,
coupled with dry mid-level air will promote the potential for
strong downdrafts. Cold pools from these storms may consolidate
into bowing segments capable of localized damaging wind through
the evening. Convective initiation will remain capable farther
northwest into east-central AR. In addition to the localized
severe weather threat, precipitable water remains above the 90th
percentile, indicative of climatologically favorable moisture
values for flash flooding.

This outflow boundary has also significantly limited heat concerns
over the northeast 2/3 of the CWA. Counties have been trimmed from
the Heat Advisory and Excessive Heat Warning as heat indices have
been unable to recover. A similar scenario is possible tomorrow
with overnight convection laying out additional boundaries,
complicating the issue. We will certainly need some heat
headlines, but this afternoon's package will remain very
conservative given the uncertainty heading into tomorrow. Some
areas may need to be upgraded or cancelled as trends are
presented.

Convection during the day tomorrow is expected to be more limited
but diurnal storms are expected to develop to the northwest and
into the Delta region, eventually moving into the Mid-South by
late afternoon and evening. There is a potential for a few strong
to severe storms, with localized damaging wind being the primary
concern. The heavy rainfall potential will persist with any of
these storms.

Heading into the weekend, the subtropical ridge actually
intensifies slightly, though it does appear to be retrograding
back to the Four Corners during this time. The eastern flank of
the ridge (the OH and Lower MS Valleys) will experience minor
height falls as a fairly strong shortwave trough moves out of the
Central Plains and into the Lower OH Valley. Additional showers
and thunderstorms are likely with overall PoPs generally between
20-50% during this period. An associated cold front will move
across the Mid-South early next week, likely on Monday. This front
is expected to stall just to the south of the area Monday night
but should bring a reprieve from the significant heat but will
maintain rain chances through the end of the forecast. Highs early
next week are forecast to be in the mid 80s to lower 90s with
lows in the upper 60s and lower 70s.

MJ

&&

.AVIATION...
(06Z TAFS)
Issued at 1135 PM CDT Thu Aug 3 2023

The previously forecasted warm front has stalled out along the MO
Bootheel/West Tennessee border. This stalled frontal boundary has
made the wind forecast challenging. In addition to the challenging
winds, an MCS will make its track SE bringing periods of MVFR
(possible IFR) conditions as the system impacts the terminals.

As the MCS impacts the terminals, gusty conditions and periods of
heavy rain lowering VISBYS is possible. TEMPOS are in each
affected TAF site to cover this. Time of arrival for the MCS to
each terminal was also a challenge, but previous CAMS are starting
to come to an agreement to affect the terminals near 13Z. After
the MCS moves through VFR conditions prevail, however, there is an
additional chance of showers and thunderstorms tomorrow night.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon to 8 PM CDT Friday for ARZ009-018-028.

     Excessive Heat Warning from noon to 8 PM CDT Friday for ARZ026-
     027-035-036-048-049-058.

MO...Heat Advisory from noon to 8 PM CDT Friday for MOZ113-115.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     MOZ115.

MS...Heat Advisory from noon to 8 PM CDT Friday for MSZ001>003-008-
     012>016-021>024.

     Excessive Heat Warning from noon to 8 PM CDT Friday for MSZ007-
     010-011-020.

TN...Heat Advisory from noon to 8 PM CDT Friday for TNZ048>050-088-
     089.

     Flood Watch from 3 AM CDT Friday through Friday afternoon for
     TNZ001>004-019>022-051>055-092.

&&

PUBLIC FORECAST...MJ
AVIATION...DNM

In the hours before

Special weather statement, Aug 4, 12:13 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
113 AM CDT Fri Aug 4 2023

TNZ021-022-054-055-040645-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
113 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northern Henderson,
southwestern Benton, Carroll and north central Decatur Counties
through 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Atwood, or 7 miles southwest of McKenzie, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, McKenzie, Huntingdon, Natchez Trace State Park, Natchez
Trace State Forest, Bruceton, Atwood, Parkers Crossroads, Bargerton,
Wildersville, Trezevant, Hollow Rock, Clarksburg, McLemoresville,
Howley, Hillard, Dollar, Union Cross, Holladay and Leach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 8847 3603 8870 3606 8869 3607 8869
      3606 8866 3608 8865 3612 8855 3611 8853
      3612 8853 3615 8845 3615 8838 3582 8802
TIME...MOT...LOC 0613Z 330DEG 35KT 3604 8856

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Aug 4, 12:58 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
158 AM CDT Fri Aug 4 2023

TNZ020-021-052-054-040730-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
158 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northwestern
Henderson, southeastern Gibson, southwestern Carroll and northeastern
Madison Counties through 230 AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Humboldt, Milan, Trenton, Fairview, Three Way, Carroll,
Medina, Gibson, Hickory Flat, Gibson Wells, Cedar Grove, New
Enterprise, Gilmore, Sitka, Brazil, Vaughns Grove, Georgetown,
Laneview and Claybrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3559 8874 3576 8892 3578 8890 3583 8897
      3583 8899 3592 8908 3605 8892 3578 8850
TIME...MOT...LOC 0658Z 314DEG 31KT 3594 8894

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, Aug 4, 1:51 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
251 AM CDT Fri Aug 4 2023

TNZ055-092-040815-
Decatur TN-Hardin TN-
251 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of central Hardin and
southwestern Decatur Counties through 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sardis, or 9 miles north of Savannah, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Savannah, Walnut Grove, Olive Hill, Saltillo, Thurman, Lowryville,
Sibley, Phillips, Center Star, Five Forks, Pleasant Grove, Swift,
Olivehill, Bucktown, Cerro Gordo and Coffee Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8803 3535 8836 3542 8828 3542 8824
      3544 8825 3547 8821 3534 8801 3530 8802
      3529 8798 3505 8799
TIME...MOT...LOC 0751Z 314DEG 31KT 3536 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, Aug 4, 1:56 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 AM CDT Fri Aug 4 2023

TNZ002-019-020-040830-
Obion TN-Dyer TN-Gibson TN-
256 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern Dyer,
northwestern Gibson and southwestern Obion Counties through 330 AM
CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cloverdale, or 7 miles southeast of Reelfoot Lake State Park, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newbern, Dyer, Kenton, Rutherford, Obion, Eaton, Cloverdale, Trimble,
Hornbeak, Yorkville, Mason Hall, Glass, Lapata, Central, Locust
Grove, Roneys Store, Elbridge, Templeton, Currie and Tyson Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 8888 3594 8911 3626 8943 3632 8940
      3641 8929
TIME...MOT...LOC 0756Z 314DEG 31KT 3630 8931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Aug 4, 2:03 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
303 AM CDT Fri Aug 4 2023

TNZ020-021-052-040830-
Carroll TN-Madison TN-Gibson TN-
303 AM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Gibson,
southwestern Carroll and northeastern Madison Counties through 330 AM
CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Humboldt, Milan, Trenton, Fairview, Dyer, Three Way, Medina, Gibson,
Hickory Flat, Tuckers Corner, Grizzard, Cades, New Enterprise,
Ledbetter, Sitka, Vaughns Grove, Barrons Corner, Georgetown, Laneview
and West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8851 3582 8857 3581 8859 3579 8860
      3579 8861 3574 8861 3564 8873 3598 8907
      3611 8892 3583 8850
TIME...MOT...LOC 0803Z 314DEG 31KT 3598 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARS

The radar

The Memphis radar (KNQA), 113 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
August 4, 2:33 AM CST to 5:00 AM CST
Where
Gibson County, Dyer to 1.13 mi S of Dyer
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.070, -89.000

Several roads were flooded in the city of Dyer.

Flash Flood, Obion

When
August 4, 4:30 AM CST to 7:00 AM CST
Where
Obion County, 0.96 mi ESE of Walnut Log to 0.39 mi WNW of Midway
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.467, -89.303

Wildlife Drive was closed due to flooding.

Flash Flood, Gibson

When
August 4, 4:43 AM CST to 7:00 AM CST
Where
Gibson County, 0.85 mi NNE of Laneview to 0.51 mi NNE of Laneview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.042, -88.895

Highway 54 was shut down between Trenton and Bradford due to flooding.

Flash Flood, Gibson

When
August 4, 4:43 AM CST to 7:00 AM CST
Where
Gibson County, 5 mi E of Rutherford to 0.31 mi W of Four Pts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.130, -88.890

Significant flooding occurred between Rutherford and Bradford.

Flash Flood, Obion

When
August 4, 5:20 AM CST to 7:30 AM CST
Where
Obion County, 2.92 mi NW of Union City to 2.1 mi WSW of Union City
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
36.454, -89.081

A trained spotter in Union City measured 11.49 inches of rain overnight. Evacuations occurred at the nearby Green Acres mobile home park. Numerous roads were closed due to flooding.

Flash Flood, Weakley

When
August 4, 6:00 AM CST to 8:00 AM CST
Where
Weakley County, 1.24 mi E of Mt Pelia to 1.49 mi SSW of Martin
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.321, -88.908

Several businesses were flooded in Martin. Mt. Pelia Road was closed due to flooding.

Flash Flood, Weakley

When
August 4, 7:17 AM CST to 8:15 AM CST
Where
Weakley County, 1.49 mi NNE of Greenfield to 1.86 mi N of Greenfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.170, -88.790

Bean Switch Road was washed out.

Flash Flood, Madison

When
August 4, 8:10 AM CST to 9:15 AM CST
Where
Madison County, 1.87 mi ESE of Lawrence to 1.3 mi E of Gilmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.641, -88.769

Several roads were closed across Jackson, including Ridgecrest Road, due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131500, 1131501, 1131502, 1131503, 1131504, 1131505, 1131506, 1131507.